Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 168, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2003, 5:56 PM CDT for Kiowa County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 5:56 PM CDT (22:56 UTC)
- Expired
- Aug 18, 2003, 6:55 PM CDT
- In force
- 59 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Kiowa County, KS
The radar
The Dodge City radar (KDDC), 51 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1244 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 626 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 182256
SVRDDC
KSC097-182355-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT MON AUG 18 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KIOWA COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 655 PM CDT
* AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES NORTHEAST OF MULLINVILLE...MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED
RURAL NORTHERN AND WESTERN KIOWA COUNTY
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF NICKELS,
DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.
LAT...LON 3767 9954 3753 9949 3762 9916 3773 9925
3773 9943
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:32 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 18, 3:32 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT MON AUG 18 2003 DAYS 1-2... ...MAIN FORECAST CHALLENGE OVER THE SHORT TERM WILL BE TSTORM CHANCES... A SHORTWAVE TROUGH IS CURRENTLY MOVING NORTHEAST ACROSS SOUTHWEST KANSAS ON THE EASTERN SIDE OF THE MAIN UPPER LOW OVER THE WY-CO BORDER AND HAS CONTRIBUTED TO THE ONGOING CONVECTIVE CLUSTER NORTHEAST OF HAYS. OTHER ISOLATED STORMS HAVE DEVELOPED IN THE AFTERNOON HEATING ALONG AND EAST OF A FRONTAL BOUNDARY WHICH LIES NE- SW ACROSS OUR WESTERN ZONES. FINALLY, CONVECTION IS CONTINUING TO INCREASE IN COVERAGE OVER CO AND IS MOVING EASTWARD. HAVE DECIDED TO BUMP POPS TO CHC CATEGORY ACROSS THE CWA TO COVER ALL POSSIBILITIES FOR TONIGHT. THE 500MB COLD POOL IN ASSOCIATION WITH THE MAIN VORT MAX BEGINS TO SPILL INTO WESTERN KANSAS DURING THE DAY TUESDAY AS THE WAVE KICKS OUT, CREATING A FAIRLY UNSTABLE AIRMASS OVER THE AREA BY AFTERNOON WITH LIFTED INDICES IN THE -3 TO -6 RANGE. IN ADDITION, THE SURFACE BOUNDARY OVER THE AREA TODAY IS EXPECTED TO REMAIN TO OUR NORTHWEST AND MAY BE A FOCUS FOR ACTIVITY. FOR NOW WILL NOT CHANGE THE GOING FORECAST AND WILL KEEP THE HIGHEST POPS TO THE NORTH WHERE THE COLDER AIR ALOFT AND SURFACE BOUNDARY IS EXPECTED TO BE. ACTIVITY MAY LAST WELL INTO TUESDAY NIGHT AS THE WAVE MOVES OUT OVER THE AREA. FOR WEDNESDAY, CONVECTIVE BOUNDARIES MAY BE LEFT OVER FROM PREVIOUS ACTIVITY AND AT THIS POINT COULDNT RULE OUT ISOLATED CONVECTION, ESPECIALLY DURING THE MORNING. BY EVENING, NVA SUBSIDENCE BEHIND THE DEPARTING WAVE MAY SQUASH CONVECTION SOMEWHAT. WILL LEAVE 20 POPS IN FOR NOW, BUT THEY MAY NEED TO BE DROPPED IF THE MODEL SOLUTIONS ARE CORRECT. FOR TEMPS, DID ONLY SOME MINOR TWEAKING TO THE GRIDS, OTHERWISE LEFT GOING FORECAST AS IS. DAYS 3-7... NOT MANY CHANGES FROM PREVIOUS EXTENDED FORECAST. KEPT SLIGHT CHANCE POPS GOING ACROSS WESTERN HALF FOR WEDNESDAY NIGHT, AS THE LEE TROUGH WILL BE SLOW TO RECEDE BACK WEST. ALSO, EXPANDED THE SLIGHT POPS FOR LATE FRI INTO FRIDAY NIGHT A BIT MORE EAST, TO BETTER MATCH THE SURROUNDING WFOS. THE LATEST AND GREATEST ECMWF IS AGREEING FAIRLY WELL WITH THE GFS, THE 120 HOUR AVN, AND THE 84 HOUR ETA, BRINGING AN HIGH PRESSURE SYSTEM NORTHEAST FROM OLD MEXICO INTO COLORADO BY FRIDAY NIGHT. THE GFS SEEMS QUICK TO BRING AN UPPER TROUGH FROM THE NORTHWEST COAST SOUTHEAST AND INTO THE PLAINS BY MONDAY, BUT PREFER THE LESS AMPLIFIED, SLOWER ECMWF MODEL SOLUTION. THE UPPER HIGH WILL BE HARD PRESSED TO GET MOVED OUT. SO, HAVE OPTED TO KEEP SATURDAY THROUGH TUESDAY DRY AND HOT. HARD TO SAY WHICH AFTERNOON WILL BE THE WARMEST, BUT THINK SAT-SUN-MON WILL ALL SEE UPPER 90S TO 100-103 IN SOUTHERN PART OF CWA. WILL HAVE TO WAIT AND SEE. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 70 99 68 97 / 30 20 20 20 GCK 68 97 66 96 / 30 20 20 20 EHA 67 95 65 97 / 30 20 20 20 LBL 69 98 65 97 / 30 20 20 20 HYS 71 100 70 97 / 30 30 30 20 P28 72 101 72 99 / 30 20 20 20 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 27/12
Hazardous weather outlook, Aug 18, 5:00 AM CDT, 12 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 15
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.